Arthritis Forum
Home.

News.

Personal Stories. Links. Message Board.  
Arthritis Forum  
Add your comments to this topic Start a new topic
Date: 24.04.2013
From: Jot

Subject: Drowsiness with sulfasalazine??

I started taking this medication last Thursday, a couple of days in I noticed that within 2 hrs of taking it I was feeling very spaced out and just wanted to go to sleep! Was just wondering if this is a common side effect and if anyone else has had the same thing? Plus will this continue as I increase my dosage over the next few weeks and will it eventually settle as my body gets used to it? Thanks!
reply | back to forum

Date: 24.04.2013
From: rhona

Subject: Re: Drowsiness with sulfasalazine??

Hi Jot, I have been on sulphasalazine for around 12 years and i can't say i have ever noticed that as a side effect. I have r/a and that in itself can make you very tired but it might be worth saying to your rheumy nurse about it and see what she thinks as drugs can affect us all differently.
reply | back to forum

Date: 24.04.2013
From: Colin W

Subject: Re: Drowsiness with sulfasalazine??

hi Jot , agree with rhona , those of us with RA do suffer with being tired & sleep problems , but you could talk to your rheumy nurse

been on sulphasalazine since 1996 & never had problem with it
reply | back to forum

Date: 24.04.2013
From: Jot

Subject: Re: Drowsiness with sulfasalazine??

Thanks for your replies!!
I just love to be different to everyone else!!

Not due back at the hospital until July and have never been able to get through to the rheumy nurse whenever I've tried. But will be at my doctors tomorrow or Friday so will speak to the doc.
reply | back to forum

Date: 24.04.2013
From: Gillian

Subject: Re: Drowsiness with sulfasalazine??

Hi Jot, I started this DMARD just over a year ago and like you it made me very tired for the first couple of months. I had several attempts at increasing the tablets to the final dose as I felt so tired and spaced out. But I persevered and its not so bad now. I have RA and Fibromyalgia and those have issues like extreme tiredness. The sulfasalazine did give me a different sense of tiredness which was not the same as RA etc., Hope this helps.
reply | back to forum

Date: 07.05.2013
From: debbie

Subject: Re: Drowsiness with sulfasalazine??

i have just started on this too. have had 3 days on one tablet a day, am on second day of 2 tablets a day and due to go up to 4 tablets a day in two days time. eight hours after taking the first tablet i awoke feeling very nauseous and dry mouthed. this lasted about 12 hours. since then i have not felt nauseous again however feel very spaced out and tired all the time. also keep feeling hot. just wondering if your side effects have settled yet or if you have received any advice on how long to expect to feel like this? did things get worse when you increased to the full dose? hope you are feeling better - not just because that will give me some hope!!
reply | back to forum

Date: 07.05.2013
From: Heather

Subject: Re: Drowsiness with sulfasalazine??

I had to come of Sulfasalazine after about 6 weeks. For that whole time I could hardly move without having severe nausea. So much so that I couldn't eat and lost about 2 stone in that time. I never got up to the 'full dose' as the side effects were so bad for me. I also turned orange and my hair started to fall out - I looked like the 'Tango Man'.
I know that a lot of people have had great results with Sulfasalazine though - this is just one person's experience. You have to remember that everyone is different and we will all react differently to meds.
I came off that 6 years ago and went on to Hydroxychloraquine and have been on that ever since.
reply | back to forum

Date: 15.05.2013
From: Rachel

Subject: Re: Drowsiness with sulfasalazine??

I've just been told to stop Sulfasalazine after 6 weeks due to liver toxicity. I had nausea, vomiting, fatigue, insomnia, whacky dreams etc from the start which did ease after 4 weeks. Until then liver function was fine but haemocrit and haemoglobin high. Then I began to feel 'odd'. Sickness returned, extreme malaise, tender swollen R/side of abdomen under the ribs, bloated, anorexia, hot flushes, disorientated, unable to form sentences at times, confusion, craving chocolate, unquenchable thirst and reduced urine output (very dark, almost brown. This worsened until a week after a blood test the rheumatologist phoned to say to stop taking the sulfasalazine immediately. I have to say I'm feeling a lot more like my old self now 5 days later. I did find that despite the original feeling of nausea and vomiting, forcing myself to eat and drink lots really helped to reduce these symptoms as advised on the info sheet. My advice would be to inform someone if your gut feeling tells you something is wrong - unlike me! Hope it goes well :)
reply | back to forum

Date: 21.05.2013
From: Jot

Subject: Re: Drowsiness with sulfasalazine??

Sorry, Not been on for a while!!

Stuck with Sulfasalazine and changed painkillers, that seemed to help the spaced out feeling, but as the doses increased the headaches were horrible!! Then after my 2nd blood test the rheumy nurse rang to tell my to stop meds due to white cells dipping. So I'm now 5 days on from stopping, no headaches (Great!!) but the swelling and inflammation is back with a vengeance.

I know reactive arthritis is a form of arthritis that hopefully only last 18 months or so but just fed up!! I've been off work now for 11 weeks and hoping to return after half term but feel like I'm back to square one!!

Sorry for the moan!!
reply | back to forum

 

Add your comments to this topic
Subject:
Please type your comment here:

Your name:
email:

1+8=
(This sum is to help prevent automatic spamming through this page - thank-you)


top

Site design: T - Creative Home | News | Personal Stories | Links | Message Board